Welcome to the new Independent website. We hope you enjoy it and we value your feedback. Please contact us here.

SSRIs: When anti-depressants go wrong

Rebekah Beddoe was a young mum who went to her GP for help. A routine prescription for anti-depressants later and her life was spiralling out of control

"Results in two to five minutes," the instructions on the test read. Two lines, pregnant. One line, not. One pink line materialised in the control window, partnered very rapidly by another in the test window. I was pregnant.

Like many new mothers, I was not prepared for the emotional and physical toll of having a child, though few experience the excesses I had to endure. When I gave birth to Jemima in June 1999 I was wrongly diagnosed with post-natal depression and was immediately prescribed anti-depressants. Soon, my life had spiralled out of control. But while I ended up being treated for everything from anxiety to depression with a host of strong, prescription medicines, it is likely that all I was suffering from in the first place were the normal difficulties associated with coping with a fractious child.

But it was not until I managed to wean myself off the medication that I realised that the drugs were not a cure for the hell I was going through – they were the cause of it.

It was clear from the moment she was born that Jemima was going to be fractious. Not only was she a poor sleeper, but she was also irritable when awake. I needed practical support, but my mother was entrenched in her career and my husband's mother had passed away. With that in mind, I made an appointment with my GP to see if there was anything he could do to help us.

Initially, we thought the problem might be with the baby. But when that didn't yield results, the doctor's attention soon turned to me. I was handed a trial pack of a selective serotonin reuptake inhibitor (SSRI) called Lustral, which, he claimed, would boost my mood. While I didn't take him up on the offer, his advice stayed with me. On his recommendation, I headed over to the Mother and Baby Unit at my local hospital. Here, I knew there were people in the same boat as me, mothers struggling to cope with their new babies. I was assessed by a psychiatrist. He decided I should go on Lustral after all. And so it began.

One day, I was sitting with the other mums waiting for our group therapy to start. Suddenly, my heart began to pound. I thought I was having a heart attack. Terrified, I buzzed for a nurse and she brought me a brown paper bag to blow into. I was told it was a panic attack.

There followed a meeting with my psychiatrist. He assured me that depression and anxiety very often went hand in hand. My dosage of Lustral was increased and, by now, Valium was being thrown into the mix. What I know now (and didn't realise then) was that many of the side-effects of anti-depressants are the same as the symptoms of depression.

I have strange recollections of the period that followed. I blocked out a lot of what happened, and only really found out the full extent of what went on later when I had the chance to refer to my medical records. I was referred to Ashgrove Private Hospital, which deals with those suffering from extreme cases of post-natal depression. My condition worsened, and I was placed on stronger drugs, which included the tranquilising drug Xanax. I considered self-harm, and became a suicide risk. I was transferred to Fernview, a major psychiatric hospital close to my home in Melbourne, and before long I became incapable of making rational decisions. I was even given electro-shock therapy. I ended up on a complicated cocktail of drugs including Prozac, Xanax, Zyprexa (which is used to treat schizophrenia), Dutonin (another anti-depressant) and sleeping pills. I was later put on Lithium, and several tranquilisers.

The dangers surrounding anti-depressants – particularly SSRIs, which help prolong the effects of neurotransmitters that can lighten mood – are well-publicised. I now know that, in many people, such drugs can create problems, rather than alleviate them. Hundreds of High Court writs have been served against GlaxoSmithKline (GSK), the manufacturer of the anti-depressant Seroxat, since the medication was first prescribed in Britain in 1990. Since then it has been linked to some 50 suicides of adults and children. In 2002, BBC's Panorama programme "The Secrets of Seroxat" alleged that GSK covered up fears about Seroxat's safety, something the firm vehemently denies. It was this documentary that proved to be the turning point for me, even though I live many thousands of miles away.

I began to think, "What if all of my problems had come from the drugs?" and "What if they were the cause of it, rather than the cure?" I followed this questioning with research. By this point, I had reduced my Lithium intake and become dependent on another SSRI, Faverin. Everything seemed to point to the possibility that the drugs could have been making my situation worse. I realised that many of my symptoms may have been side-effects of the drugs.

Certainly, many of the ambiguities arise when doses are reduced. Dr David Healy, a psychologist at the University of Cardiff, explains that once you know what you're dealing with, it can be simple to distinguish between SSRI withdrawal symptoms and the problem the drug was prescribed for in the first place. If you stop taking the drug and the problems begin immediately, it is likely to be an effect of withdrawal; it is equally a giveaway if the feelings disappear when the patient is put back on the drug. The Panorama programme highlighted the fact that huge numbers of doctors are uninformed of the effects of SSRI withdrawal. Additionally, there are huge problems with the definition of "addiction". According to GSK, for a drug to be classified as addictive, it must create a need continually to increase the dosage in order to maintain the effect, and cause cravings on dosage reduction. But the Collins Dictionary of Medicine defines addiction as a condition where "the use of a drug has led to persistent changes in the way the body functions so that its absence causes physical symptoms – withdrawal symptoms". Based on the latter definition, who could deny that SSRIs can be addictive?

In the end, I took matters into my own hands. My solution was to buy a pill-cutter from my local pharmacy, and pare down my doses of Faverin by 6.25mg each fortnight. By January 2003, I felt so much better that I went to see one of the psychiatrists who had treated me early on. I wanted to clear my name and to convince myself and the world that I could now draw a line under what had happened. That doctor said he needed to assess me for 12 months, but by the end of that period gave me a full bill of health.

Meanwhile, Jemima's temperament evened out beautifully. She showed marked improvement at around five months when she could sit up on her own, then further improvement when, at nine months, she started to crawl. My theory is she was raring to go from the moment she was born and her persistent crying was an expression of her frustration at having such a mismatch between her physical capabilities and her mental will. We now have another daughter, born last year.

Since my book, Dying for a Cure, was published in 2007, it has become a large part of my life. I have responded to dozens of people who have been in a similar situation. It is really formulaic what happens when anti-depressants go wrong. It starts with panic attacks, then leads to insomnia, then goes on to self-harm, and eventually leads to suicidal inclinations and mood swings. People often get diagnosed with personality disorders. I tell my tale in the hope that others will recognise their story and I can help deliver some lives back to their rightful owners. To all those reading who are taking psychiatric medications, I urge you to think back: did the condition worsen after you began the drugs? They might just be to blame.

Interview by Rob Sharp

'Dying for a Cure' by Rebekah Beddoe is published by Hammersmith Press at £12.99

Bad medicine? The facts about SSRIs

* Selective serotonin reuptake inhibitors (SSRIs) are a type of anti-depressant used to treat depression, anxiety, and personality disorders.

* The common SSRIs are Zoloft, Lustral, Faverin, Effexor, Serlain, Prozac, Seroxat, Sepram, Aropax and many more.

* SSRIs work by acting on the neurotransmitter serotonin, a substance that helps nerves work. Serotonin makes us feel better when it is outside, rather than inside, our nerve cells. SSRIs stop serotonin, when it is released by our nerve cells, from being reabsorbed by them.

* Opinions on their effectiveness vary, but they are thought to be effective in between 50 and 70 per cent of cases.

* There are many potential side-effects, from headaches and drowsiness, appetite loss and disturbed sleep to anxiety, agitation and violence.

* SSRIs are not thought to be addictive. However, withdrawal symptoms can occur; and opinions differ on whether the drugs' side-effects can be confused with traditional anxiety and depression.